Kentucky, 2010

Damaging Winds and Heavy Rain in Kentucky, June 24, 2010

June 24, 2010 · NWS JKL · 7 events in 4 counties and zones

A long line of strong to severe thunderstorms produced sporadic incidences of severe weather during the afternoon hours of June 24th. The storms downed trees and produced heavy rainfall in Lee, Menifee, Johnson, and Estill counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A long line of strong to severe thunderstorms produced sporadic incidences of severe weather during the afternoon hours of June 24th. The storms downed trees and produced heavy rainfall in Lee, Menifee, Johnson, and Estill counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 24, 12:15 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 24, 12:15 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT THU JUN 24 2010

.SHORT TERM.../THE REST OF TODAY/

THE MORNING UPDATE WAS TO ADJUST THE TIMING OF THE FRONT INTO THE
AREA THIS AFTERNOON. DUE TO WEAK UPPER LEVEL FLOW SLOWING TIMING OF
THE FRONT. AFTERNOON MAX TEMPERATURES WILL NOT REACH HEAT ADVISORY
CRITERIA DUE TO CLOUD COVER FROM APPROACHING COLD FRONT. ALL
CONVECTION THIS AFTERNOON WILL HAVE LITTLE UPPER LEVEL
SUPPORT...ESPECIALLY IN THE SOUTHERN ZONES WERE PULSE STORMS WILL BE
THE GENERAL CHARACTERISTIC OF THE STORMS. THE POTENTIAL EXISTS FOR
SOME STORMS TO BECOME SEVERE BUT WILL MAINLY BECOME INSTABILITY
DRIVEN WITH HARDLY ANY DYNAMIC SUPPORT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY NIGHT/

06Z SFC ANALYSIS SHOWS LOW PRESSURE MOVING THROUGH THE EASTERN GREAT
LAKES WITH A COLD FRONT SETTLING INTO THE WESTERN OHIO VALLEY. AREA
RADAR MOSAICS AND IR SATELLITE SHOWS A CLUSTER OF THUNDERSTORMS
ROLLING NORTHEAST ALONG THIS BOUNDARY. THE INITIAL STORMS IN ILN/S
AREA HAVE MOSTLY DISSIPATED WITH A REMNANT OUTFLOW BOUNDARY DRIFTING
SOUTH TOWARD KENTUCKY. IN ADDITION...HIGH CLOUDS FROM THE STORMS ARE
ALSO BRUSHING INTO NORTHERN KENTUCKY. THIS WILL LIKELY HELP TO LIMIT
THE FOG DEVELOPMENT IN ALL BUT THE DEEPER VALLEYS WHERE RADIATION FOG
TYPICALLY DEVELOPS. TEMPERATURES AT 3 AM EDT ARE GENERALLY IN THE LOW
TO MID 70S WITH A FEW SPOTS STILL NEAR 80 DEGREES. THIS HAS MADE FOR
A VERY MUGGY NIGHT WITH THESE VALUES REPRESENTING NEAR RECORD HIGH
MINIMUM TEMPERATURES FOR THIS TIME OF YEAR. DEWPOINTS...UNIVERSALLY
IN THE LOWER 70S...ARE CONTRIBUTING TO THE NIGHT TIME DISCOMFORT.

THE MODELS ARE IN GOOD GENERAL AGREEMENT ALOFT INTO THE WEEKEND AS A
DECENT SHORTWAVE TROUGH CROSSES THE OHIO VALLEY AND MOVES INTO NEW
ENGLAND. THIS WAVE WILL SHOVE THE OPPRESSIVE RIDGE...THAT HAS
DETERMINED MUCH OF OUR WEATHER THIS PAST WEEK...SOUTH AS IT PASSES
LATER TODAY. GIVEN THE GOOD AGREEMENT ALOFT HAVE FOLLOWED A BLENDED
SOLUTION FOR WEATHER SPECIFICS WITH THE TROUGH/S PASSAGE AND
UNEVENTFUL NORTHWEST FLOW THAT FOLLOWS INTO SATURDAY MORNING.

SENSIBLE WEATHER WILL FEATURE THE STAGGERED APPROACH OF THE COLD
FRONT INTO EAST KENTUCKY THIS MORNING AND ITS GRADUAL PUSH SOUTHEAST
DURING THE DAY. WITH THIS HAVE BROUGHT POPS UP INTO THE 40 TO 50
PERCENT RANGE FOR SCATTERED COVERAGE WORDING IN THE WEATHER GRIDS.
EXPECT A FEW SHOWERS OR THUNDERSTORMS TO LINGER OVER FAR SOUTHEAST
KENTUCKY DURING THE FIRST PART OF THE EVENING BEFORE THE FRONT MOVES
FAR ENOUGH SOUTH AND THE LOSS OF DAYTIME INSTABILITY TAKES ITS TOLL
ON THE CONVECTION. THE BOUNDARY WILL STAY TO THE SOUTH WITH SLIGHTLY
DRIER...AND ARGUABLY COOLER...AIR FOUND TO ITS NORTH THROUGH FRIDAY
NIGHT. THIS REPLACEMENT AIR MASS WILL KEEP THE CWA FREE OF SHOWERS OR
THUNDERSTORMS FOR THE REMAINDER OF THE WORK WEEK AND INTO THE
WEEKEND. THE POSSIBLE EXCEPTION WILL BE ALONG THE BORDER WITH
TENNESSEE CLOSER TO THE FRONT AND ALSO THE HIGHER TERRAIN NEAR THE
VIRGINIA BORDER...WHERE SLIGHT POPS WILL BE CARRIED FOR AN ISOLATED
SHOT AT CONVECTION DURING THE PEAK HEAT OF THE DAY...FRIDAY
AFTERNOON. THE AMOUNT AND COVERAGE PATTERN TO THE RAINFALL TODAY
WILL AFFECT HOW EXTENSIVE ANY FOG WILL BE TONIGHT AND AGAIN ON
FRIDAY NIGHT. SLOW POST-FRONTAL CLEARING FROM THE NORTHWEST
COULD LIMIT THE FULL FOG POTENTIAL FOR MUCH OF THE AREA TONIGHT.
ACCORDINGLY...AT THIS TIME...WILL JUST CARRY A TYPICAL PATCHY VALLEY
FOG PATTERN IN THE GRIDS FOR TONIGHT AND AGAIN FRIDAY NIGHT.

FOR TEMPERATURES THROUGH THE PERIOD...HAVE GONE WITH A BLEND OF THE
INHERITED GRIDS AND THE ADJMET WITH SOME TERRAIN BASED ADJUSTMENTS AT
NIGHT. WITH THE POPS...ENDED UP SIMILAR TO A MET/MAV BLEND TODAY AND
THEN CLOSER TO THE MET TONIGHT AND ON FRIDAY...DRY FRIDAY NIGHT.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/

THE ONLY CHANGE MADE TO THE INHERITED FORECAST WAS A SLIGHT LOWERING
OF FORECAST TEMPS TUESDAY AND WEDNESDAY WITH INCREASED CONFIDENCE IN
THE UPCOMING PATTERN CHANGE. STILL STAYED ABOVE GFSX MOS GUIDANCE
THOUGH. OTHERWISE...THE PREVIOUS DISCUSSION STILL APPLIES NICELY AND
IS INCLUDED BELOW...

THERE IS GOOD MODEL AGREEMENT WITH AN AMPLIFYING PATTERN TAKING
SHAPE ACROSS THE CONUS BY THE MIDDLE OF NEXT WEEK. THE UPPER LEVEL
RIDGE THAT HAS BEEN DOMINATING ACROSS THE SOUTHEAST WILL BE
SUPPRESSED AND THEN LOOKS TO CONSOLIDATE AND SHARPEN ACROSS THE
PLAINS STATES AS SIGNIFICANT TROUGHING TAKES SHAPE ACROSS THE
EASTERN SEABOARD.

HEAT AND BUILDING HUMIDITY WILL ONCE AGAIN BE THE RULE ACROSS THE
AREA THROUGH THE WEEKEND AS AN APPROACHING COLD FRONT FROM THE
NORTHWEST DRAWS CLOSER. THERE MAY BE A FEW STORMS THAT CAN POP UP
ALONG THE CUMBERLAND VALLEY ON SATURDAY...WITH A LITTLE BETTER
COVERAGE ON SUNDAY AS BETTER MOISTURE RETURNS. HAVE THE HIGHEST POPS
CENTERED AROUND MONDAY...AS THE COLD FRONT WILL BE CROSSING THE AREA
BY THEN. THERE MAY BE ENOUGH LINGERING MOISTURE IN THE CUMBERLAND
VALLEY ONCE AGAIN ON TUESDAY AFTERNOON FOR A FEW LINGERING STORMS
DURING PEAK HEATING. HIGH PRESSURE FROM THE NORTH WILL THEN BE
BUILDING IN THEREAFTER BRINGING A NOTICEABLY COOLER AND DRIER AIR
MASS INTO THE AREA.

FOR TEMPERATURES...STAYED A BIT COOLER THAN THE GFS MOS FOR THE
HIGHS OUT AHEAD OF THE FRONT...WITH THE OVERALL WARM BIAS
CONTINUING. STAYED A BIT MILDER THAN THE NUMBERS POST-FRONTAL THIS
FAR OUT FOR NOW...GIVEN THE TENDENCY FOR OPERATIONAL MODEL EXTREMES.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

AS OF 17Z...A LINE OF SHOWERS AND THUNDERSTORMS WERE MOVING SOUTHEAST
INTO THE AREA. ANY LOCATION THAT GETS A STORM WILL SEE IFR
CONDITIONS. SHOWERS THAT MOVE OVER A SITE WILL AT LEAST SEE MVFR
CONDITIONS STRONG SOUTHWEST WINDS OF 10 TO 15 KNOTS WILL PREVAIL
AHEAD OF THE FRONT. SHOWERS AND STORM WILL DISSIPATE BY 23Z THIS
AFTERNOON. SKIES WILL BECOME MOSTLY CLEAR AFTER SUN DOWN AND IFR
CONDITIONS ARE EXPECTED TO DEVELOP AS FOG DEVELOPS BY 08Z ACROSS THE
AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-069-104-106>112-114-119-120.

&&

SHORT TERM...GREIF/SHALLENBERGER
LONG TERM....GEOGERIAN
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 24, 3:10 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT THU JUN 24 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
410 AM EDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO THE EVENING AS A
SLOW MOVING COLD FRONT DROPS THROUGH THE COMMONWEALTH. A FEW OF THESE
STORMS COULD BECOME STRONG WITH DAMAGING WIND GUSTS...HAIL...HEAVY
RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...MAINLY
SOUTH OF THE HAL ROGERS PARKWAY.

THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY THROUGH TUESDAY...
MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

IN ADDITION...THE HEAT AND HUMIDITY WILL RETURN TO EAST KENTUCKY OVER
THE WEEKEND WITH TEMPERATURES EXPECTED TO REACH THE LOWER 90S EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

In the hours before

Special weather statement, Jun 24, 11:36 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT THU JUN 24 2010

KYZ044-051-052-241700-
FLEMING-ROWAN-BATH-
1236 PM EDT THU JUN 24 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
PM EDT THURSDAY AFTERNOON...

   FLEMING...
   WEST CENTRAL ROWAN AND
   NORTH CENTRAL BATH.

AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COWAN...OR 11
MILES WEST OF FLEMINGSBURG...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PECKS RIDGE
AROUND 1245 PM EDT...SHERBURNE AROUND 1250 PM EDT...TILTON AROUND
1255 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

JACOBSON
Special weather statement, Jun 24, 12:54 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
154 PM EDT THU JUN 24 2010

KYZ050-058>060-106-108-241830-
MONTGOMERY-MENIFEE-POWELL-ESTILL-MORGAN-WOLFE-
154 PM EDT THU JUN 24 2010

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 230 PM EDT THURSDAY AFTERNOON...

   MONTGOMERY...
   EXTREME WEST CENTRAL MORGAN...
   SOUTHERN MENIFEE...
   POWELL...
   EXTREME NORTHWESTERN WOLFE AND
   NORTHERN ESTILL.

AT 154 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM UPPER SPENCER TO LEVEE TO PALMER...OR ALONG A LINE
EXTENDING FROM 6 MILES EAST OF MOUNT STERLING TO 7 MILES NORTHWEST OF
STANTON TO 11 MILES NORTHEAST OF RICHMOND...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALTERSVILLE
AROUND 200 PM EDT...WISEMAN CROSSING STATION AROUND 205 PM EDT...WITT
AROUND 210 PM EDT...TABOR AROUND 215 PM EDT...WILLOW TREE AROUND 220
PM EDT...

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

SHALLENBERGER

The radar

The Jackson,KY radar (KJKL), 42 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Menifee

When
June 24, 12:58 PM EST to 1:08 PM EST
Where
Menifee County, 4 mi SE of Frenchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.909, -83.578

A tree was blown down along Hizer Hill Road near Frenchburg.

Thunderstorm Wind, Johnson

When
June 24, 1:48 PM EST to 1:58 PM EST
Where
Johnson County, Paintsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
37.820, -82.800

Several trees were blown down in and all around Paintsville.

Heavy Rain, Lee

When
June 24, 2:00 PM EST to 2:45 PM EST
Where
Lee County, 4 mi N of Beattyville
Reported by
COOP Observer
Coordinates
37.638, -83.720

A volunteer weather observer reported that 1.52 inches of rain fell in 45 minutes north of Beattyville.

Thunderstorm Wind, Estill

When
June 24, 2:05 PM EST to 2:15 PM EST
Where
Estill County, Irvine
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.700, -83.970

Several trees were blown down in the northern part of the county.

Heavy Rain, Lee

When
June 24, 2:07 PM EST to 2:37 PM EST
Where
Lee County, 4 mi N of Beattyville
Reported by
COOP Observer
Coordinates
37.638, -83.720

A coop weather observer reported that 1.40 inches of rain fell near Beattyville in a 30 minute period. At the time the report was phoned in there had been an inch of water flowing across the road. Ditches in the area were running full as well.

Thunderstorm Wind, Johnson

When
June 24, 2:20 PM EST to 2:30 PM EST
Where
Johnson County, Paintsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.820, -82.800

Several trees and power lines were blown down along Ponderosa Dr in Paintsville.

Thunderstorm Wind, Lee

When
June 24, 2:25 PM EST to 2:35 PM EST
Where
Lee County, 5 mi N of Beattyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
37.652, -83.720

Several trees were blown down along High Point Road near Hopewell Church. The largest trees were about 6 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228975, 228977, 228982, 228983, 228980, 228978, 228979.